advertisement

Is It a Psych Med Side Effect?

September 12, 2011 Natasha Tracy

Last week I wrote about how psych meds can make you feel boiling hot or freezing cold. And, of course, they can.

What surprised me is the number of people who wrote in here and on Facebook about how they didn't know that. Not only did they not know it, but it had been happening to them and they didn't know it. They didn't make the connection and in some cases the doctor said it wasn't possible (like mine did).

This brings me to something I always say:

An effect that occurs after starting a medication is a side effect until proven otherwise.

Side Effects and Bipolar Medication

Quite frankly, bipolar medication is nasty stuff. Not compared to, say, chemotherapy, but I wouldn't call it fluffy bunnies and rainbows either.

And medication causes side effects. No, it's not that it may cause side effects; it's that it will cause side effects - they just may or may not bother you.

And the specific side effects the medication will cause is a semi-random thing. Generally, doctors can tell you what to expect of the common side effects. On the other hand, you may get side effects that are uncommon, that no one will have warned you about because, well, they're uncommon.

Take divalproex (Depakote), a very common bipolar medication, for example.

Common side effects include:

  • Nausea
  • Fatigue
  • Dizziness
  • Vomiting

OK, fine. Pretty predictable.

But then you look down the list at the side effects that have been reported and you get things like:

  • Hair loss
  • Breast enlargement
  • Hearing loss
  • Increased cough

And about a million other things, many of which I don't even understand.

42-17177519Cause and Side Effect

Now, you must understand, side effects have to be listed even if there is no established cause and effect relationship with the drug. It's a legal thing. So just because it's listed in the gigant-o-list of side effects that doesn't mean the medication caused it. But it may have.

And if you end up being one of the few people to experience an odd side effect from a medication, say, cough increased, deafness or abnormal vision, you may not even think it could be related to the drug. And worse, your doctor may tell you it's not related to the drug.

Doctors Don't Know

But the fact of the matter is no matter how weird your experience, unless your doctor is looking at the complete list of possible side effects for that medication, they really don't know. When they say, "the medication didn't cause that," they're kind of lying because no human being could possibly memorize all the side effects listed in the prescribing information for a medication. What they're really saying is, "I've never seen that."

Well, big freaking deal. I've never seen an elephant either but I hear there's a continent full of them.

Please Look It Up

So if you have an odd experience, even if the doctor says it couldn't be the medication, perhaps you could ask them to look it up. Because, while for some odd reason, they don't do this spontaneously, it is quite a reasonable request. They have a computer sitting right there on their desk. Time for them to click the mouse a few times and use it. (Yes, you could look it up too. But it is their actual job.)

Because side effects matter. You need to know what's happening to you. You need to know if there's something else that needs to be ruled out. You need to know if you should be seeing a specialist.

Because figuring out what's really going on with your health is critical to making good decisions and what I would consider to be a minimum standard of care.

You can find Natasha Tracy on Facebook or GooglePlus or @Natasha_Tracy on Twitter.

APA Reference
Tracy, N. (2011, September 12). Is It a Psych Med Side Effect?, HealthyPlace. Retrieved on 2019, July 17 from https://www.healthyplace.com/blogs/breakingbipolar/2011/09/is-it-a-psych-med-side-effect



Author: Natasha Tracy

Natasha Tracy is a renowned speaker, award-winning advocate and author of Lost Marbles: Insights into My Life with Depression & Bipolar.

Find Natasha Tracy on her blog, Bipolar BurbleTwitter, Instagram and Facebook.

Monica MacKeachan
says:
September, 23 2011 at 6:01 pm
Boy, do I have a mind-ful for you ... and I wish you knew an awesome lawyer. In 1988 my mom and 1/2 sister died in a house fire, I put myself in to Rivier College as a single mom and placed my 3 year old son in a special needs school. Mostly stress, but my Keach/Rawson family has imbued me with a strong will to survive, despite being poisoned by Mercury vapor in 1975 and 2 suiside attempts I "grew out of". I figure I really ought to be dead. Good thing I believe in a higher power and that there is a reason for me to be here. Actually, my intense spiritual life has both saved my life and has been the cause of outside torment. My son was taken away from me the year after I graduated from college, in 1996 because I confessed to the Department of Youth and Child "protective" Services that I was a witch. I had been set up and the hasty diagnosis of Bi-Polar was the lynch pin. The Nashua N.H. judge signed the illegal paperwork that gave the authorities the right to abduct my child directly from school claiming that I was back in the mental health ward (which I had been previously self admitted, albeit emotionally coerced by my 2nd husband). If the authorities had allowed my son to come home they would have seen me because I was not in the hospital when they claimed. Nevertheless, the set up was in play and for two years I was pracically court ordered to remain on Depakote (yea, right nasty, but not as nasty as the Lithium that they had originally wanted to zombie pacify me out with!) and treated like a criminal with supervised visits. Over 20 years and I am still seeking to turn over that Bi-polar black mark on my mental health record and have it changed to Post Traumatic Stress Disorder. I do not need the Geodon that was given to me recently during yet another set up. What I need is to be treated with respect and for more than a superficial look in to what has really occured in my life and how that has effected me and my brain. I had a concusssion once sticking up for my 1/2 sister (before she died), so I know what it feels like. Geodon makes me feel like I have a concussion, How can that be a good thing for a diagnosis of Bi-Polar that might actually be wrong ?!
Parwathy Narayan
says:
September, 22 2011 at 5:34 am
Thank you for bringing this to our awareness. You are right, anything that happens as a consequence to a mediction is a side effect. Everyone's body reacts differently. I personally don't read about side effects if I'm prescribed a new med for my bipolar disorder. I just pay more attention to my body to see how it changes. Everyone's body reacts differently. Luckily, I have a doctor who is responsive when I say I have a horrible side effect. Medications, a great therapist, and spirituality have helped me so much in remaining stable. Thank you for this article.
Pamela Gold
says:
September, 17 2011 at 3:26 pm
I am so happy to read this tonight. I started having close eyed hallucinations a few times now and my psychiatrist (the one on call for the weekend) is blowing me off. I wrote about it today. It's scary and he just acts like it should be fun or something. I don't know what to do anymore.
CatW
says:
September, 13 2011 at 1:10 am
Oh the side-effects -- and THEY ARE REAL !!! and my husband has had most of the bad ones. The black box rash on depakote (yes and he has the lightning bolt like scars to prove it) -- and tell that one to a new psychiatrist. We were so blessed to have a sharp one who knew what she was doing and was not afraid to back it up. My husband ended up in the ER for this rash (EM - Erythema Multiforme) and the doctor was going to give him cortizone shot -- which our psychiatrist had already told my husband about the possibility of the rash and that steroids would only make the rash worse -- my husband and I insisted that they not give him any cortizone and told him to call the psyciatrist --- and man oh man did she rip this ER dr a new one. Needless to say other courses of action were taken and my husband is alive despite the efforts of the ER dr. He has also had the temperature-effects of Geodon -- he almost had heat stroke, ended up with kidney stones (prob due to dehydration) and has been disabled ever since -- so the temperature regulating issues are real, very real. We are very careful about how hot it is outside and whether my husband goes outside due to the temp. It has been six years and because he has had temp issues before he is way more sensitive and of course he still takes an atypical antipscyhotic for mood stabilizing and so those temp-reg issues still are a threat.
Natasha Tracy
says:
September, 12 2011 at 5:55 pm
Hi MMC,

Glad to help :)

- Natasha
MMC
says:
September, 12 2011 at 5:24 pm
Thank you. This is a very helpful article!!

Leave a reply

advertisement